Kentucky, 2012

Tornadoes and Flash Flood in Kentucky, February 29, 2012

February 29, 2012 · NWS PAH · 35 events in 10 counties and zones

A squall line with embedded sustained supercells entered western Kentucky early in the morning. The embedded supercells raced east-northeast at 60 to 70 mph, while the line moved southeast at a slower rate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$540,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line with embedded sustained supercells entered western Kentucky early in the morning. The embedded supercells raced east-northeast at 60 to 70 mph, while the line moved southeast at a slower rate. The storms strengthened as they encountered richer low-level moisture, with surface dew points around 60 degrees spreading rapidly north-northeastward up the Mississippi Valley. Intense low to mid-level wind fields maintained the intensity of tornadic storms despite weak instability due to lack of solar heating. A south-southwesterly low level jet from 60 to 70 knots veered to west-southwest around 75 knots at 500 mb. By mid-morning, the solid squall line evolved into a broken line of discrete storms over the Pennyrile region and Kentucky Lake region. While these discrete storms maintained severe levels, their tornado production decreased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 29, 4:12 AM CST, 55 minutes earlier.

Area forecast discussion, Feb 29, 4:12 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
412 AM CST WED FEB 29 2012

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 355 AM CST WED FEB 29 2012

DELAYED DISCUSSION DUE TO ONGOING SEVERE WEATHER.

CURRENT LINE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS CONTINUE TO MOVE INTO INCREASING INSTABILITY
AND SHEAR AT 4 AM CST. MAINTENANCE OF THE TORNADIC CIRCULATIONS
WILL LIKELY PERSIST AS ISOLATED SUPERCELLS TAP INTO INCREASING
BULK SHEAR ABOVE 60 KTS...HELICITIES ABOVE 500 M2/S2...AND MOIST
UNSTABLE CAPES EXCEEDING 1000 J/KG THROUGH 6 AM CST.

PLEASE REFER TO THE LATEST STORM PREDICTION CENTER OUTLOOKS AND
DISCUSSIONS FOR MORE SPECIFIC DETAILS.

ANOTHER ZONE OF MOISTURE CONVERGENCE AND THETAE ADVECTION IS
APPEARING TO INCREASE OVER SOUTHEAST ILLINOIS AND THE PENNYRILE
REGION OF WEST KENTUCKY AS OF 10Z. THIS MAY AID IN THE MAINTENANCE
OF THE SOUTHWEST ILLINOIS SUPERCELL/TORNADO THROUGH AT LEAST 12Z.
SOME REGENERATION AND INITIATION OF NEW CONVECTION MAY OCCUR IN
WESTERN KENTUCKY BETWEEN 5 AM AND 7 AM CST.

DEPENDING ON THE TIMING OF THE FRONTAL PASSAGE...ADDITIONAL
CONVECTION MAY DEVELOP DURING THE LATE MORNING AND EARLY AFTERNOON
OVER THE SOUTHERN PENNYRILE REGION OF WEST KENTUCKY...PER THE 3KM
HRRR 1 KM REFLECTIVITY FORECASTS THROUGH NOON.

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL WORK NORTHWARD
FROM THE LOWER MISSISSIPPI VALLEY LATE THURSDAY NIGHT...WITH THE
BEST INSTABILITY...SHEAR...AND MOISTURE EXPECTED DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS ON FRIDAY. THE 00Z-06Z
DETERMINISTIC GFS GUIDANCE STILL APPEARS TO HAVE A CONSISTENT
HANDLE ON THE TIMING AND PLACEMENT OF THIS CONVECTION AND WAS
GENERALLY FOLLOWED WITH THE SHORT TERM UPDATES.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 355 AM CST WED FEB 29 2012

FORECAST CONFIDENCE IN THE EXTENDED PERIODS IS QUITE HIGH. THE
ONLY POPS ARE ON SUNDAY WHEN THE GFS AND ECMWF SWEEP A FULL LATITUDE
TROUGH THROUGH THE REGION. THEY GENERATE A SATURATED LAYER WITH
STEEP LAPSE RATES GENERALLY AT AND ABOVE 700MB...WHICH IS IN THE -15
TO -25 DEGREE RANGE. CERTAINLY CANNOT RULE OUT ISOLATED SHOWERS AND
THUNDERSTORMS AT SOME POINT SUNDAY EAST OF THE MISSISSIPPI RIVER.
THERE IS A LOT OF DRY AIR AND STEEP LAPSE RATES BELOW 700MB...SO
THERE IS THE POTENTIAL FOR DRY THUNDERSTORMS AND STRONG MIXING.

SOME RECENT MODEL RUNS BRING THE VERY ELEVATED CONVECTION INTO THE
AREA SATURDAY NIGHT...WHEN TEMPERATURES ARE EXPECTED TO BE JUST
BELOW FREEZING...WHICH COULD ALLOW SNOW TO REACH THE GROUND. FOR NOW
HAVE A SLIGHT CHANCE OF RAIN SHOWERS ONLY ON SUNDAY. GUSTY WEST
NORTHWEST WINDS WILL IMPACT MUCH OF THE AREA...REGARDLESS OF
PRECIPITATION. LATER SHIFTS WILL HAVE TO CLOSELY MONITOR THE ODD
POTENTIALS WITH THIS SYSTEM.

OTHERWISE SURFACE HIGH PRESSURE WILL DOMINATE THE REGION OVER THE
WEEKEND AND INTO MONDAY. TEMPERATURES WILL BE CLOSE TO NORMAL LEVELS
FOR A CHANGE. SOUTHERLY RETURN FLOW WILL COMMENCE LATE MONDAY...AND
VERY GUSTY SOUTH WINDS ARE EXPECTED TUESDAY...AS TEMPERATURES WARM
WELL BACK INTO THE 60S. THE LATEST GFS AND ECMWF HOLD OFF OUR NEXT
CHANCE OF CONVECTION TIL AT LAST WEDNESDAY...WHEN ANOTHER FRONT WILL
MOVE INTO THE REGION.

&&

.AVIATION...(FOR THE 09Z TAFS THROUGH 09Z EARLY THURSDAY MORNING)
ISSUED AT 355 AM CST WED FEB 29 2012

MAIN CONCERN REMAINS STRONG THUNDERSTORM POTENTIAL IN THE FIRST FEW
HOURS OF THE 12Z TAF PERIOD...AS A COLD FRONT MOVES THROUGH THE
REGION. MVFR CEILINGS WILL PREVAIL ACROSS THE AREA AS THE STORMS
APPROACH. THEN...PERIODS OF IFR CEILINGS AND LOCALLY STRONG WIND
GUSTS CAN BE EXPECTED WITH THE THUNDERSTORMS. ANY LINGERING
THUNDERSTORM ACTIVITY WILL SHIFT EAST OF THE TERMINALS BY LATE
WEDNESDAY MORNING AS SKIES CLEAR.

WINDY CONDITIONS WILL PREVAIL THROUGH THE DAY...WITH SUSTAINED
SOUTHWEST WINDS AROUND 20 KNOTS AND OCCASIONAL GUSTS OF 30 TO 35
KNOTS. THE FUSTINESS SHOULD COME TO AN END WITH SUNSET...AND WEST TO
WEST NORTHWEST WINDS WILL GRADUALLY WEAKEN THROUGH THE NIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...SMITH
LONG TERM....DRS
AVIATION...DRS/SMITH
Hazardous weather outlook, Feb 29, 3:47 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
347 AM CST WED FEB 29 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
347 AM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE
AREA...WITH A FORWARD MOVEMENT AROUND 50 MPH. THE PRIMARY HAZARDS
WITH THESE STORMS WILL BE TORNADOES...DAMAGING WINDS AND HAIL. A
SECONDARY CONCERN WILL BE LOCALLY HEAVY RAIN ASSOCIATED WITH THE
LINE OF STORMS.

THE CURRENT LINE OF STORMS SHOULD EXIT THE QUAD STATE REGION LATER
THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE MORNING
THROUGH SUNSET FRIDAY. THE MAIN HAZARDS WILL BE DAMAGING WIND AND
HAIL...ESPECIALLY DURING THE AFTERNOON HOURS. ISOLATED TORNADO
DEVELOPMENT CANNOT BE RULED OUT IN THE VICINITY OF THE FRONTAL
BOUNDARY DURING THE AFTERNOON. THE AREA OF GREATEST CONCERN WILL BE
WESTERN KENTUCKY...SOUTHWEST INDIANA...SOUTHEAST ILLINOIS AND
SOUTHEAST MISSOURI NEAR THE BOOTHEEL REGION.

.SPOTTER INFORMATION STATEMENT...

IF NOT ALREADY ACTIVATED BY EMERGENCY MANAGEMENT...SPOTTER
ACTIVATION IS STILL REQUESTED FOR PARTS OF WEST KENTUCKY THIS
MORNING.

IF YOU CAN SAFELY DO SO...AND CONFIRMED REPORTS OF FUNNEL CLOUDS AND
TORNADOES...AS WELL AS DAMAGING WINDS IS ENCOURAGED. PLEASE REPORT
ANY HAIL SIZE IN COMPARISON TO THE TO THE SIZE OF A COIN OR THE
ACTUAL DIAMETER IN INCHES.

SPOTTER ACTIVATION MAY BE ALSO NEEDED DURING THE LATE MORNING AND
AFTERNOON HOURS ON FRIDAY.

SMITH

In the hours before

Local storm report, Feb 29, 4:40 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     DEXTER                  36.79N 89.96W
02/29/2012                   STODDARD           MO   TRAINED SPOTTER

            NUMEROUS POWER OUTAGES WITH LARGE AMOUNT OF TREE DEBRIS.
            WINDS ESTIMATED 55 MPH.

&&

SMITTY
Local storm report, Feb 29, 4:41 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
441 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 AM     HAIL             NEELYVILLE              36.56N 90.51W
02/29/2012  M1.75 INCH       BUTLER             MO   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED NEAR THE COMMUNITY OF
            NEELYVILLE.

&&

SMITTY
Local storm report, Feb 29, 4:43 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
443 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     TSTM WND DMG     2 S MARION              37.70N 88.94W
02/29/2012                   WILLIAMSON         IL   TRAINED SPOTTER

            POSSIBLE TORNADO. POWER FLASHES SOUTH OF MARION ILLINOIS
            APPEARS TO BE ELECTRICAL TRANSFORMERS BLOWING UP.

&&

SMITTY
Local storm report, Feb 29, 4:45 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HAIL             6 S MARION              37.65N 88.94W
02/29/2012  M0.75 INCH       WILLIAMSON         IL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED SOUTH OF MARION ILLINOIS.

&&

SMITTY
Local storm report, Feb 29, 4:57 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
457 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     TSTM WND DMG     4 W HARRISBURG          37.74N 88.62W
02/29/2012                   SALINE             IL   TRAINED SPOTTER

            ELECTRICAL TRANSFORMERS FLASHING WEST OF HARRISBURG.
            POSSIBLE TORNADO.

&&

SMITTY
Local storm report, Feb 29, 4:59 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
459 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 AM     TORNADO          2 SW HARRISBURG         37.72N 88.58W
02/29/2012                   SALINE             IL   TRAINED SPOTTER

            CONFIRMED TORNADO BY TRAINED SPOTTER. APPROACHING THE
            SOUTH SIDE OF HARRISBURG.

&&

SMITTY

The radar

The Paducah radar (KPAH), 30 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

15 hail, 7 thunderstorm wind, 6 tornado, 4 heavy rain, 1 funnel cloud, 1 flood, 1 flash flood. Local standard time, as filed.

Tornado, Ballard

When
February 29, 5:07 AM CST to 5:17 AM CST
Where
Ballard County, 3.93 mi WNW of Oscar to 2.61 mi ENE of Bandana
Rating
EF2
Path length
10.6 mi
Path width
150 yd
Continued into
McCracken, Ky (PAH)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.144, -89.099

The tornado crossed the Ohio River from Pulaski County, IL into the Ballard State Waterfowl Management Area along the river in Ballard County. Near Oscar, a few barns and a machine shed were blown down. A porch was blown off a home. The tornado carved a damage path near Bandana and Oscar. One mobile home and one farm was destroyed near Bandana. Hundreds of trees were uprooted or snapped. Some homes sustained minor to moderate roof damage. Other homes received siding and gutter damage. Several power poles were snapped. Several chicken houses were damaged or destroyed. Peak winds were estimated near 120 mph. The average path width was 125 yards. The tornado continued into McCracken County.

Thunderstorm Wind, Ballard

When
February 29, 5:16 AM CST
Where
Ballard County, La Center
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.070, -88.980

A power pole was snapped and laying across a mobile home. The occupants were trapped inside.

Tornado, McCracken

When
February 29, 5:17 AM CST to 5:23 AM CST
Where
McCracken County, 0.68 mi SSW of Ragland to 2.96 mi ENE of Rossington
Rating
EF2
Path length
6.11 mi
Path width
150 yd
Continued into
Massac, Il (PAH)
Injuries
5 direct, 0 indirect
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
37.161, -88.905

The tornado continued into McCracken County from Ballard County. Six to eight residences were heavily damaged or destroyed. The residences were a mix of mobile homes and houses. The steeple was blown off a church. Numerous barns and sheds were destroyed or damaged, with debris carried several hundred yards and deposited in trees. There were several injuries, including one serious injury. Two semi-trailers were flipped on their side. A few stationary vehicles were moved 50 to 75 yards. The tornado exited the county when it crossed the Ohio River into Massac County, IL.

Tornado, Henderson

When
February 29, 5:57 AM CST to 5:59 AM CST
Where
Henderson County, 3.51 mi SSE of White City to 3.82 mi NW of Baskett
Rating
EF1
Path length
1.29 mi
Path width
150 yd
Injuries
2 direct, 0 indirect
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
37.907, -87.545

This tornado occurred on the north bank of the Ohio River. Three river cabins were partially destroyed, and one cabin was completely destroyed. The cabins were poorly constructed. Six to seven telephone poles were blown over. Peak winds were estimated near 90 mph. The average path width was 100 yards.

Thunderstorm Wind, Henderson

When
February 29, 6:03 AM CST to 6:14 AM CST
Where
Henderson County, 2 mi S of Zion to Hebbardsville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.791, -87.480

Two trained spotters in the same vicinity reported wind gusts to 60 mph. One of the gusts was measured, and the other was estimated.

Hail, Henderson

When
February 29, 6:03 AM CST
Where
Henderson County, 2.07 mi S of Zion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.790, -87.480

Hail, Hopkins

When
February 29, 6:40 AM CST
Where
Hopkins County, Madisonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.330, -87.500

Tornado, Hopkins

When
February 29, 6:40 AM CST to 6:41 AM CST
Where
Hopkins County, 1 mi NNE of Madisonville to 1.45 mi NE of Madisonville
Rating
EF0
Path length
0.49 mi
Path width
30 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.343, -87.493

A trained spotter reported a tornado on the ground near exit 44 along the Pennyrile Parkway.

Thunderstorm Wind, Hopkins

When
February 29, 6:40 AM CST to 6:43 AM CST
Where
Hopkins County, 1.16 mi NE of Pee Vee to 0.93 mi S of Madisonville
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.313, -87.536

A roof was blown off a garage. A metal frame structure was damaged. Two outbuildings were blown onto U.S. Highway 41. Six mature trees were blown down on the south end of Madisonville.

Hail, Hopkins

When
February 29, 6:45 AM CST
Where
Hopkins County, 5 mi N of Hanson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.492, -87.480

Hail, Muhlenberg

When
February 29, 6:57 AM CST
Where
Muhlenberg County, Bremen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.370, -87.220

Heavy Rain, Hopkins

When
February 29, 7:00 AM CST to 8:45 AM CST
Where
Hopkins County, Madisonville
Reported by
Trained Spotter
Coordinates
37.330, -87.500

Street flooding occurred in the city of Madisonville.

Hail, Marshall

When
February 29, 7:28 AM CST
Where
Marshall County, Benton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.870, -88.350

Heavy Rain, Calloway

When
February 29, 8:00 AM CST to 10:30 AM CST
Where
Calloway County, 0.84 mi WSW of Kirksey to Almo
Reported by
Law Enforcement
Coordinates
36.697, -88.395

Minor flooding was reported across northern Calloway County, including the community of Almo. Radar estimated between one and 1.5 inches of rain fell in about an hour.

Funnel Cloud, Christian

When
February 29, 8:36 AM CST
Where
Christian County, 2.09 mi NW of Gracey
Reported by
Trained Spotter
Coordinates
36.893, -87.674

The funnel cloud was reported by a trained spotter north of the intersection of U.S. Highway 68 and Highway 3186.

Tornado, Muhlenberg

When
February 29, 8:45 AM CST to 8:50 AM CST
Where
Muhlenberg County, 0.44 mi ENE of Greenville to 0.51 mi ESE of Holt
Rating
EF2
Path length
5.46 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.202, -87.172

The tornado touched down on the east side of Greenville and moved rapidly northeast. A tied-down mobile home was completely destroyed. The mobile home rolled five times with an occupant in it, but he received only minor injuries. A modular home was moved off its block foundation. Roofs were blown off homes in Greenville, and the middle school lost a significant part of its roof. Numerous pine and cedar tree trunks were snapped off. There was minor siding damage to homes, and a barn lost its roof. Metal bleachers were tossed. The tornado damage path ended at U.S. Highway 431 at Cleaton. There was at least one eyewitness account of the tornado. Peak winds were near 120 mph. The average path width was 180 yards.

Tornado, Muhlenberg

When
February 29, 8:45 AM CST to 8:46 AM CST
Where
Muhlenberg County, 0.46 mi WSW of Greenville to 0.36 mi WSW of Greenville
Rating
EF1
Path length
0.1 mi
Path width
30 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
37.198, -87.188

A very brief tornado occurred in the southwest part of Greenville. The path length was 700 feet, and the path width was 100 feet. An apartment building lost some of its roof decking. There was minor damage to the siding of a few houses. Large branches were snapped off trees. A barn lost part of its roof. Peak winds were estimated near 95 mph.

Heavy Rain, Trigg

When
February 29, 9:00 AM CST to 10:38 AM CST
Where
Trigg County, 4 mi SW of Cadiz
Reported by
Mesonet
Coordinates
36.829, -87.871

The mesonet site near Cadiz measured 2.30 inches of rain.

Heavy Rain, Christian

When
February 29, 9:00 AM CST to 11:00 AM CST
Where
Christian County, Gracey to Crofton
Reported by
Trained Spotter
Coordinates
36.870, -87.650

Near Gracey, flooded ditches were overflowing onto roads. A few miles northwest of Hopkinsville, water was over Highway 109. Radar indicated nearly two inches of rain had fallen.

Flood, Christian

When
February 29, 9:00 AM CST to 1:00 PM CST
Where
Christian County, Hopkinsville to 1.21 mi SSW of Pleasant Green Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.850, -87.480

The Little River rose out of its banks. A house in the city of Hopkinsville near Highway 1682 (the Hopkinsville Bypass) was surrounded by floodwater.

Hail, Calloway

When
February 29, 9:10 AM CST
Where
Calloway County, Dexter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.750, -88.280

Hail, Marshall

When
February 29, 9:24 AM CST
Where
Marshall County, Aurora
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.780, -88.130

Hail, Trigg

When
February 29, 9:36 AM CST
Where
Trigg County, Energy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.830, -88.050

Quarter-size hail fell in the Land-Between-The-Lakes National Recreation Area.

Hail, Trigg

When
February 29, 9:36 AM CST
Where
Trigg County, Cadiz to Cadiz Broadbent Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.870, -87.820

Quarter-size hail fell in Cadiz, including the Cadiz airport.

Hail, Christian

When
February 29, 9:48 AM CST
Where
Christian County, Gracey
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.870, -87.650

Thunderstorm Wind, Christian

When
February 29, 9:51 AM CST
Where
Christian County, Gracey
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.870, -87.650

A trained spotter estimated a wind gust to 70 mph.

Thunderstorm Wind, Trigg

When
February 29, 9:55 AM CST
Where
Trigg County, 4 mi SW of Cadiz
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.829, -87.871

A wind gust to 71 mph was recorded at a mesonet site.

Thunderstorm Wind, Christian

When
February 29, 10:05 AM CST
Where
Christian County, Hopkinsville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.850, -87.480

A trained spotter estimated a wind gust to 70 mph in the city.

Hail, Christian

When
February 29, 10:05 AM CST
Where
Christian County, Hopkinsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.850, -87.480

Hail, Trigg

When
February 29, 10:14 AM CST
Where
Trigg County, Cadiz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.870, -87.820

Hail, Christian

When
February 29, 10:28 AM CST
Where
Christian County, Hopkinsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.850, -87.480

Thunderstorm Wind, Christian

When
February 29, 10:30 AM CST
Where
Christian County, Hopkinsville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.850, -87.480

A large barn was demolished. Tin debris was blown onto an adjacent roof.

Hail, Christian

When
February 29, 10:40 AM CST
Where
Christian County, 6 mi NE of Hopkinsville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.911, -87.403

Flash Flood, Trigg

When
February 29, 11:00 AM CST to 12:00 PM CST
Where
Trigg County, 3.25 mi SSE of Cadiz to 2.89 mi W of Montgomery
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.831, -87.788

On U.S. Highway 68 east of Cadiz, law enforcement officers conducted a water rescue after a vehicle became stranded in floodwaters.

Hail, Todd

When
February 29, 11:25 AM CST
Where
Todd County, Elkton
Measured
0.75 in hail
Reported by
Unknown
Coordinates
36.820, -87.150

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyThe tornado archive for Kentucky, 2012Warnings in Kentucky, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359740, 359739, 359741, 359783, 359747, 359748, 359720, 359737, 359911, 359721, 359723, 362331, 359725, 362332, 359719, 359735, 359779, 362329, 362333, 362336, 359726, 359727, 359729, 359730, 359731, 359749, 359753, 359750, 359752, 359732, 359733, 359746, 359734, 359913, 359914.